Florida, 2011

Hail and Damaging Winds in Florida, July 25, 2011

July 25, 2011 · NWS JAX · 8 events in 6 counties and zones

A surface trough was across the eastern seaboard states. Several short wave troughs were moving across the region through the base of a mid level trough, and this energy fueled scattered severe storms that moved across the forecast area from the southwest to east through the day as instability increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough was across the eastern seaboard states. Several short wave troughs were moving across the region through the base of a mid level trough, and this energy fueled scattered severe storms that moved across the forecast area from the southwest to east through the day as instability increased. A storm over northern Alachua county produced a strong 40-50 kt downburst indicated by radar, and this outflow raced ENE igniting additional severe storms along it all the way to Duval county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 25, 9:06 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 9:06 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 AM EDT MON JUL 25 2011

.UPDATE...MID/HIGH CLOUDINESS COVERS MUCH OF NE FL AND COASTAL GA
THIS MORNING AS CLOUDS POUR INTO THE REGION FROM A DISTURBANCE
OFFSHORE OF THE CAROLINAS. SOME CHANGES ARE BEGINNING TO OCCUR AS
A MID LEVEL (500MB) TROUGH HAS SHIFTED TO THE AFOREMENTIONED
COASTAL AREAS STRETCHING TO THE NE GULF OF MEX.

MORNING CONVECTION ALONG GULF COAST HAS SHIFTED FARTHER SOUTH AND
CURRENTLY MOVING ONSHORE NEAR CEDAR KEY...NEAR WHERE LAPS ANALYSIS
PLACES A 3400+ J/KG MUCAPE. MORNING SOUNDINGS INDICATE CAPES
ABOVE 4 KJ/KG THIS AFTN AT JAX...AND MUCH HIGHER OVER CENTRAL FL.
THE RUC SHOWS CAPES PEAKING ALONG AND SOUTH OF TROUGH AXIS. THINK
EARLY SEA BREEZE CONVECTION WILL FIRE IN DUVAL AND ST. JOHNS
COUNTIES AND MOVE TOWARD THE COAST. WEST COAST SEA BREEZE WILL
DOMINATE WITH SHOWERS/STORMS MOVING INTO REGION FROM TRENTON TO
ARCHER AND OCALA. WITH THAT SAID...POPS APPEAR TO BE IN GOOD SHAPE
FOR NE FL...BUT PERHAPS TOO HIGH FOR SE GA IF YESTERDAY'S RAIN
DISTRIBUTION IS ANY INDICATION WHERE NORTH OF THE TROUGH AXIS
RECEIVED LESS THAN 20% COVERAGE. WILL TAKE A SECOND LOOK AT POPS
FOR SE GA AND WILL LIKELY LOWER A CATEGORY N OF WAYCROSS.

&&

.AVIATION...TEMPO GROUPS FOR TSRA ALREADY IN TAFS AND WILL FINE
TUNE THE TIMING AT 18Z ISSUANCE. VFR EXPECTED EXCEPT NEAR STORMS.

&&

.MARINE...EARLY MORNING SW FLOW WILL GRADUALLY SHIFT SE DURING
OVER FL WATERS AND S OVER GA WATERS. SEAS ARE RUNNING 2 FT WITH 2
FT EASTERLY SWELLS. NO SIGNIFICANT CHANGES IN UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  96  75  89  74 /  40  30  70  50
SSI  91  78  88  78 /  30  30  60  50
JAX  94  76  90  75 /  40  20  50  30
SGJ  90  76  89  76 /  30  20  40  30
GNV  95  75  92  74 /  40  20  40  20
OCF  95  75  92  74 /  30  20  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT//WALKER
Hazardous weather outlook, Jul 25, 3:33 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 AM EDT MON JUL 25 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-261000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
433 AM EDT MON JUL 25 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HEAT INDICES 104 TO 108 THIS AFTERNOON...

HOT TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE HEAT INDICES IN THE
104 TO 108 RANGE THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA.
THE STORM MOTION WILL BE TO THE EAST. THE STRONGER STORMS WILL
PRODUCE FREQUENT LIGHTING STRIKES...STRONG GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL.

PATCHY SMOKE FROM THE HONEY PRAIRIE WILDFIRE COMPLEX IN THE
OKEFENOKEE SWAMP WILL AFFECT VISIBILITIES NEAR AND NORTHEAST OF THE
FIRE SITES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED TUESDAY THROUGH THURSDAY. THE BEST CHANCES OF RAIN WILL BE
OVER SOUTHEAST GEORGIA. THUNDERSTORMS WILL BE MORE ISOLATED FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 25, 11:27 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1227 PM EDT MON JUL 25 2011

FLZ040-251715-
MARION-
1227 PM EDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 115 PM
EDT...

AT 1227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 8 MILES WEST OF RAINBOW LAKES
ESTATES...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND DUNNELLON...RAINBOW LAKES ESTATES AND ROMEO
THROUGH 115 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8240 2901 8242 2905 8248 2904 8250
      2905 8254 2921 8254 2922 8253 2922 8241
      2946 8241 2947 8233 2897 8232
TIME...MOT...LOC 1627Z 246DEG 13KT 2913 8256

STRUBLE
Special weather statement, Jul 25, 12:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT MON JUL 25 2011

FLZ036-251815-
ALACHUA-
121 PM EDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...

AT 121 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM NEWBERRY TO 7
MILES SOUTHEAST OF NEWBERRY...MOVING NORTHEAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBERRY AND
ALACHUA THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2982 8247 2963 8231 2953 8256 2965 8266
      2968 8266
TIME...MOT...LOC 1721Z 235DEG 10KT 2966 8262 2957 8252

ENYEDI
Special weather statement, Jul 25, 12:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT MON JUL 25 2011

FLZ035-036-251815-
ALACHUA-GILCHRIST-
133 PM EDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 132 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER GILCHRIST COUNTY...OR 5 MILES NORTHEAST
OF TRENTON...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES THROUGH 215
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8266 2982 8264 2968 8258 2959 8279
      2970 8285
TIME...MOT...LOC 1732Z 240DEG 12KT 2967 8276

ENYEDI
Special weather statement, Jul 25, 12:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
137 PM EDT MON JUL 25 2011

FLZ031-032-036-037-251815-
ALACHUA-BRADFORD-CLAY-PUTNAM-
137 PM EDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...SOUTHEASTERN BRADFORD...EASTERN ALACHUA AND WESTERN PUTNAM
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...

AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF
GAINESVILLE AIRPORT TO 3 MILES EAST OF GROVE PARK...MOVING NORTHEAST
AT 30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
GROVE PARK...GAINESVILLE AIRPORT...ORANGE HEIGHTS...WALDO...
MELROSE...PUTNAM HALL...LAKE GENEVA...KEYSTONE HEIGHTS...FLORAHOME
AND HAMPTON THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3001 8206 2983 8175 2954 8208 2970 8231
TIME...MOT...LOC 1737Z 210DEG 26KT 2969 8223 2961 8210

ENYEDI

The radar

The Jacksonville radar (KJAX), 71 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
July 25, 1:15 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.950, -82.110

Trees and power lines were blown down across the county.

Thunderstorm Wind, Clay

When
July 25, 2:04 PM EST
Where
Clay County, 0.6 mi W of Orange Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.170, -81.710

A large oak tree was blown down at the 800 block of Kingsley Ave.

Thunderstorm Wind, Putnam

When
July 25, 2:10 PM EST
Where
Putnam County, 0.69 mi N of San Mateo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.610, -81.580

Trees were blown down near Palatka and San Mateo. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
July 25, 2:10 PM EST
Where
Clay County, Doctors Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.150, -81.750

An off duty NWS employee reported wind gusts of 50 to 60 mph in Orange Park at the intersection of Holly Bay Drive and Moody Road.

Thunderstorm Wind, Duval

When
July 25, 2:15 PM EST
Where
Duval County, 2.74 mi NE of Cedar Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.300, -81.700

Trees were blown down in San Marco and Avondale. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
July 25, 2:30 PM EST
Where
St. Johns County, 0.91 mi SW of Sampson Church
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.060, -81.510

Trees were blown down near County Road 210 just west of Interstate 95. Hail of unknown size was also reported.

Hail, Flagler

When
July 25, 3:10 PM EST
Where
Flagler County, Palm Coast
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.570, -81.210

Dime size hail was reported in the Bunker Hill area of Palm Coast.

Thunderstorm Wind, Flagler

When
July 25, 3:10 PM EST
Where
Flagler County, Indian Trails
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.580, -81.250

Trees were blown down along Burning Bush Drive. Half inch hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318715, 318716, 318717, 318721, 318718, 318719, 318714, 318720.